Nebraska, 2018

Tornado and Damaging Winds in Nebraska, June 1, 2018

June 1, 2018 · NWS OAX · 40 events in 15 counties and zones

A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind damage over northeast Nebraska, as well as a brief tornado near Madison, NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 5:44 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 5:44 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
644 AM CDT Fri Jun 1 2018

.SHORT TERM...(Today through Sunday)
Issued at 305 AM CDT Fri Jun 1 2018

Another hot day is in store with upper level ridging in place
ahead of the next strong trough moving through the northern
Rockies. Highs today should again reach the mid 90s, which would
tie or set new records at Lincoln and Omaha, but probably not hot
enough at Norfolk. Otherwise, mostly sunny skies today with breezy
south southeast winds developing at 15 to 20 mph.

Focus shifts to developing convection across central SD southward
into central NE by 21-23z along or just ahead of the surface
trough, but remaining west of our forecast area before 6 pm. The
GFS and Canadian hint at development in southeast NE during the
late afternoon, but feel the cap will hold in that area and will
keep storms out until later in the evening.

Wind shear is sufficient for supercellular storms when they
develop with all modes of severe weather possible, which could
impact northeast NE early in the evening. These storms will likely
congeal into a severe MCS that spread east southeast through the
evening across eastern NE with primarily a significant threat for
damaging winds, but there also appears to be a hail threat as
updraft helicity seem to ramp up by late evening across the
southern portion of the forecast area as depicted by the HREF
data. SPC has placed most of eastern NE in an enhanced risk of
severe storms tonight, which seems reasonable. Storms likely
develop into our northeast NE counties by 7-8 pm, then develop
east southeast through the evening hours. Severe storm threat
continues well after midnight, with a severe threat perhaps until
2-4 am, and even lingering thunderstorms through daybreak
Saturday.

PW values eventually increase to 1.25 to 1.5 inches, which is
about 1 standard deviation above normal. Thus there will be the
possibility of locally heavy rainfall overnight, especially for
areas that would see training developing by late evening and
overnight. Basin average forecast rainfall amounts range from 0.50
to 1.5 inches, but this may be on the low side across portions of
southeast NE could see a couple of rounds of storms. WPC has
placed some of the area in a slight risk of excessive rainfall,
but widespread flash flooding is not expected.

Showers and storms wind down Saturday morning, with significantly
cooler temps and breezy northwesterly winds. Highs saturday in the
upper 70s to lower 80s, more seasonable readings.

Dry weather for Sunday with temps in the lower 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 305 AM CDT Fri Jun 1 2018

Another weak weather system moving out of the Rockies could bring
a small chance of showers and storms Monday into Monday night. The
ECMWF is a little more progressive with this wave, but the GFS is
just a bit slower. Tuesday should be dry with short wave ridging
in place across the region with highs back into the upper 80s.
Wednesday sees high back around 90, but with a slight chance of
showers/storms as models hint at another weak wave moving through
the mean ridge that remains in place across the area. Highs
Thursday again around 90.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 636 AM CDT Fri Jun 1 2018

VFR conditions and increasing south winds are expected through the
day today. Strong to severe storms will develop and impact TAF
sites this evening and have tried to focus the TAFs on most likely
hours for these storms to impact each location. While not
currently reflected in the TAF, any storms impacting TAF sites
this evening and overnight may produce very strong winds 60 mph to
80 mph and damaging hail.

&&

.CLIMATE...
Issued at 305 AM CDT Fri Jun 1 2018

Another very hot day is expected with highs in the lower to mid
90s. Based on the current forecast, record temperatures could be
tied or broken at Lincoln and Omaha.

Omaha: 95/1934     Lincoln: 96/1934     Norfolk: 98/1955

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Barjenbruch
CLIMATE...DeWald
Hazardous weather outlook, Jun 1, 4:17 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
517 AM CDT Fri Jun 1 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
517 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

High temperatures will reach the mid 90s this afternoon. This
could tie or break records at both Lincoln and Omaha today.

Severe storms are expected to develop across central Nebraska by
mid afternoon, and would move into northeast Nebraska by 7 to 8
pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in northeast Nebraska,
with damaging winds, large hail, and a tornado or two possible.
Elsewhere, strong damaging winds 70 mph or higher would be the
main hazard tonight, but also hail up to 2 inches in diameter.
Locally heavy rainfall up to 2 could also occur, and training of
thunderstorms could develop, with 2 or 3 rounds of strong to
severe storms in the same locations, which could result in a
small flash flood risk for some areas. Most of eastern Nebraska
is an an enhanced risk of severe storms for this evening and
tonight. The severe weather threat will linger for several hours
past midnight, until 2 to 4 am Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated non severe thunderstorms could still occur Saturday
morning. Additional thunderstorm chances will exist Monday and
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

DeWald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 1, 9:41 AM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.240, -97.020

Large limbs were reported down across Wayne County.

Thunderstorm Wind, Antelope

When
June 1, 8:14 PM CST
Where
Antelope County, 1.38 mi N of Brunswick
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -97.970

Police reported large limbs down.

Thunderstorm Wind, Antelope

When
June 1, 8:15 PM CST
Where
Antelope County, 2.56 mi E of Clearwater
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.170, -98.130

The emergency manager estimated 70 mph winds blew down road signs.

Thunderstorm Wind, Cedar

When
June 1, 8:25 PM CST
Where
Cedar County, 3.55 mi W of Fordyce
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.700, -97.420

A home weather station reported a gust to 60 mph 3 1/2 miles west of Fordyce.

Thunderstorm Wind, Antelope

When
June 1, 8:33 PM CST
Where
Antelope County, 0.51 mi E of Neligh
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.130, -98.020

Power lines blown down caused the power to go out in Neligh.

Thunderstorm Wind, Madison

When
June 1, 8:39 PM CST
Where
Madison County, 1.47 mi NNW of Meadow Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.050, -97.740

An estimated thunderstorm wind gust of 60 mph was reported north northwest of Meadow Grove.

Thunderstorm Wind, Madison

When
June 1, 8:53 PM CST
Where
Madison County, Newman Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.750, -97.780

Trees were blown down greater than one foot in diameter in Newman Grove.

Tornado, Madison

When
June 1, 8:59 PM CST to 9:00 PM CST
Where
Madison County, 7.21 mi W of Madison to 7.11 mi W of Madison
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
41.830, -97.610

A brief touchdown was reported.

Thunderstorm Wind, Boone

When
June 1, 9:07 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -98.000

Small trees and large limbs down in Albion. There were reports of scattered power outages in Boone County.

Thunderstorm Wind, Platte

When
June 1, 9:12 PM CST
Where
Platte County, 2.58 mi W of Lindsay
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.700, -97.750

Trees and power lines were reported down west of Lindsay.

Thunderstorm Wind, Pierce

When
June 1, 9:14 PM CST
Where
Pierce County, 2.55 mi E of Mc Lean
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.370, -97.430

Police estimated 60 mph winds near the junction of US 81 and US 20.

Thunderstorm Wind, Platte

When
June 1, 9:15 PM CST
Where
Platte County, 0.52 mi E of Lindsay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.700, -97.690

A 60 mph wind gust was reported east of Lindsay.

Thunderstorm Wind, Madison

When
June 1, 9:18 PM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

A 58 mph wind gust was reported at Norfolk airport.

Thunderstorm Wind, Platte

When
June 1, 9:25 PM CST
Where
Platte County, 1.24 mi SE of Tarnov
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.610, -97.500

Power lines were blown down near Tarnov.

Thunderstorm Wind, Platte

When
June 1, 9:27 PM CST
Where
Platte County, 0.86 mi NE of Sheldonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -97.410

Winds were estimated to be 60 mph northwest of Columbus.

Thunderstorm Wind, Cedar

When
June 1, 9:30 PM CST
Where
Cedar County, 0.51 mi E of Hartington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.620, -97.260

Law enforcement estimated 70 mph winds downed large tree limbs.

Thunderstorm Wind, Stanton

When
June 1, 9:34 PM CST
Where
Stanton County, Stanton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -97.230

A storm spotter in Stanton estimated 70 mph winds.

Thunderstorm Wind, Platte

When
June 1, 9:35 PM CST
Where
Platte County, 4.15 mi SE of Creston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -97.310

A storm spotter estimated 60 mph winds about 4 miles southeast of Creston.

Thunderstorm Wind, Platte

When
June 1, 9:39 PM CST
Where
Platte County, 0.52 mi E of Sheldonville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.450, -97.410

Winds estimated up to 70 mph downed large tree limbs on the western parts of Columbus.

Thunderstorm Wind, Wayne

When
June 1, 9:41 PM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.240, -97.020

Large tree limbs down north of Wayne.

Thunderstorm Wind, Platte

When
June 1, 9:42 PM CST
Where
Platte County, 0.52 mi W of (Olu)columbus Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -97.340

Thunderstorm Wind, Platte

When
June 1, 9:43 PM CST
Where
Platte County, 0.86 mi NE of Columbus
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.440, -97.360

The emergency manager measured a 63 mph wind gust in Columbus.

Thunderstorm Wind, Platte

When
June 1, 9:45 PM CST
Where
Platte County, 0.69 mi N of Columbus
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -97.370

Numerous trees and power lines were blown down in and around Columbus. Trampolines were blown over, with some of them wrapped around power poles.

Thunderstorm Wind, Platte

When
June 1, 9:47 PM CST
Where
Platte County, 1.48 mi SSW of Duncan
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.380, -97.510

A storm chaser 1 1/2 miles south-southwest of Duncan estimated 60 mph thunderstorm winds.

Thunderstorm Wind, Platte

When
June 1, 9:49 PM CST
Where
Platte County, 1.55 mi E of Duncan
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -97.470

Semi-truck was overturned on US 30 1 1/2 miles east of Duncan.

Thunderstorm Wind, Platte

When
June 1, 9:53 PM CST
Where
Platte County, 2.95 mi SSW of Sheldonville
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.410, -97.440

A storm chaser estimated 80 mph winds 3 miles southwest of Columbus.

Thunderstorm Wind, Stanton

When
June 1, 9:56 PM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -97.220

A spotter estimated 60 mph winds from a thunderstorm 1/2 mile east of Stanton.

Thunderstorm Wind, Colfax

When
June 1, 9:58 PM CST
Where
Colfax County, 0.52 mi E of Clarkson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.720, -97.120

Power lines were blown down near Clarkson.

Thunderstorm Wind, Dodge

When
June 1, 10:05 PM CST
Where
Dodge County, Dodge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.720, -96.880

Dodge Police estimated 60 mph thunderstorm winds in Dodge.

Thunderstorm Wind, Cuming

When
June 1, 10:15 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -96.710

Large tree limbs and power lines blown down in and around West Point.

Thunderstorm Wind, Dodge

When
June 1, 10:37 PM CST
Where
Dodge County, 0.52 mi E of Fremont Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -96.520

Thunderstorm Wind, Dodge

When
June 1, 10:39 PM CST
Where
Dodge County, 0.52 mi W of Fremont
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.450, -96.510

Large tree limbs down. One tree limb fell on a power line in Fremont.

Thunderstorm Wind, Douglas

When
June 1, 10:47 PM CST
Where
Douglas County, 0.69 mi S of Valley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.310, -96.350

Eight inch diameter tree limb was snapped from a tree in Valley.

Thunderstorm Wind, Burt

When
June 1, 10:58 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

Thunderstorm Wind, Sarpy

When
June 1, 11:04 PM CST
Where
Sarpy County, 4.39 mi WNW of Meadow
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.050, -96.250

A home weather station located approximately 3 miles north of South Bend recorded a 59 mph wind gust.

Thunderstorm Wind, Washington

When
June 1, 11:10 PM CST
Where
Washington County, 0.52 mi E of Blair
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.550, -96.140

Large tree limbs down throughout the town of Blair. Power outages were reported throughout the city.

Thunderstorm Wind, Douglas

When
June 1, 11:20 PM CST
Where
Douglas County, 2.14 mi SSW of Lane
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.220, -96.190

A home weather station measured a 61 mph wind gust near 175th Ave and F St in Omaha. Large tree limbs were blown down.

Thunderstorm Wind, Douglas

When
June 1, 11:25 PM CST
Where
Douglas County, 2.07 mi S of North Omaha
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -95.970

Winds were estimated between 60-65 mph near 38th and Ames Streets in Omaha.

Thunderstorm Wind, Douglas

When
June 1, 11:26 PM CST
Where
Douglas County, 0.52 mi W of Moorhead
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.280, -96.060

Trees down across the road near 95th and Blondo in Omaha.

Thunderstorm Wind, Sarpy

When
June 1, 11:40 PM CST
Where
Sarpy County, 1.04 mi E of Gilmore Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.150, -95.910

Small tree limbs broken and shingles blown off a roof in Bellevue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769613, 769616, 769576, 769578, 770076, 769580, 770078, 769573, 770080, 770081, 769584, 769585, 769586, 770082, 768168, 769590, 769592, 769594, 769598, 770083, 768170, 768172, 770085, 768173, 770086, 768177, 768178, 770088, 768179, 770089, 768180, 770091, 770093, 768183, 768188, 770097, 768196, 768198, 770102, 770142.